Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Child accidentally drank kerosene. Coughing constantly, spit up a little. Red spots on eyelids. Serious?

hi my 3 years old son few minutes a go drank some kerosene from a soda bottle by mistake he stared coughing very hard he could barely speak ... i didnt know what to do so my inmediate response was to make him vomit he couldnt he just spit a lil .. now hes asleep guess he got tired from all the coughing but i noticed there some lil red spots on his eyelids .... and some more coughing ive been reading saya here i should take him to the ER but im out of the US now ... Is there anything i can do here at home ?
Asked On : Tue, 26 Mar 2013
Answers:  2 Views:  203
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Pediatrician 's  Response
Please do not panic.
Do not try to make him vomit again.
If he vomits or is deeply asleep turn him to side with head end low to avoid choking by stomach contents.
His eyelid spots are due to leakage of blood from tiny fragile capillaries in eyelids secondary to forceful straining during attempted vomiting.
There is no specific antidote of kerosene poisoning.
Do not give him anything to eat/drink.
Wishing him speedy recovery.
Answered: Tue, 26 Mar 2013
I find this answer helpful
General & Family Physician Dr. Michelle Gibson James's  Response

It is understandable and natural that you thought to induce vomiting but it is not recommended because the kerosine can then enter the respiratory tract and result in breathing problems.

Though ingestion can result in no complications in some children, it would be best to take him to be assessed as soon as possible.
Ingestion of even 1 ml can potentially cause problems. He should have a chest x ray, if this is normal and he has no symptoms then he will be allowed home.
If the xray is normal he would be observed for a few hours, even if there are no symptoms.
If he is symptomatic , then he may need admission for a short time for treatment which would mainly involve making sure he has no difficulty breathing (giving him oxygen for a short time).

He should be perfectly fine but you need to take him to see someone

hope this helps
Answered: Tue, 26 Mar 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor